Do Cholesterol Drugs Really Work?

Advertisement

DEAR DR. DONOHUE: I read a cover story in a national magazine that claimed there is much question about the need to lower cholesterol and to prescribe statin medicines. I can’t believe this story wasn’t front-page news, since 18 million Americans take statin drugs. People taking statins are exposed to the risks of muscle pain, memory loss and sexual dysfunction. My husband experienced these firsthand. His doctor ignored all his complaints and changed only the brand of statin drug. I hope you look into these reports on cholesterol and statin drugs and get the truth out to your readers. — R.B.

ANSWER: I know that voices of dissent arise about every medical theory and over every drug developed to correct what most consider a health hazard. Numerous studies have confirmed the proposition that high blood cholesterol and high blood LDL cholesterol lead to heart attacks and strokes. Most of the worldwide medical community subscribes to that proposition. Similarly, innumerable articles have demonstrated that lowering cholesterol and LDL cholesterol prevents heart attacks and strokes, prolongs life and can possibly reverse artery-hardening. All of this has been done by rigorous scientific investigations.

Statins are the most powerful medicines for the lowering of cholesterol. (Statins are: Zocor, Pravachol, Crestor, Lescol, Mevacor and Lipitor.) Muscle pain occurs in 1 in 1,000 users. Muscle damage occurs in much fewer. Memory loss and sexual dysfunction are very rare. Most of the side effects of statins are reversed with discontinuation.

Every doctor I know believes in the cholesterol theory and in the benefits of statin therapy. I put my money where my mouth is. I take a statin.

To be fair, the magazine should present the other side of the story.

The pamphlet on cholesterol tells the whole story in detail. Readers can obtain a copy by writing: Dr. Donohue — No. 201W, Box 536475. Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Canada with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: My husband wears his belt so tight that it leaves a deep mark on his skin. He has constant heartburn, for which he takes Tums by the handful. I tell him to loosen his belt and he won’t have so much heartburn. He says his pants fall down when he does. He has a big stomach. Do you think the belt has anything to do with his heartburn? He also has a hernia. How about that? — C.N.

ANSWER: Anything that constricts the stomach can encourage the upward spurt of stomach acid into the esophagus, where it causes heartburn. Your husband should at least try belt-loosening as a possible solution. If his pants are falling down, buy him suspenders.

The tight belt isn’t likely to have any influence on his hernia.

DEAR DR. DONOHUE: What causes bags under the eyes? — L.B.

ANSWER: In younger years, tough fiber strands under the eyes form a grill that keeps fat from bulging forward. In older years, those strands give way and fat protrudes to make undereye bulges — bags.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.

© 2009 North America Synd., Inc. All Rights Reserved.

Comments

Use the comment form below to begin a discussion about this content.

Requires free registration

Posting comments requires a free account and verification.